Minnesota, 2017

Hail in Minnesota, April 19, 2017

April 19, 2017 · NWS ARX · 1 event in 1 county or zone

Several rounds of showers and storms moved across southeast Minnesota during the afternoon and evening of April 19th. Some of the storms became strong enough to produce hail across Dodge County with the largest size reported being penny sized in Kasson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Several rounds of showers and storms moved across southeast Minnesota during the afternoon and evening of April 19th. Some of the storms became strong enough to produce hail across Dodge County with the largest size reported being penny sized in Kasson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 19, 5:14 PM CST, 43 minutes earlier.

Area forecast discussion, Apr 19, 5:14 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
614 PM CDT Wed Apr 19 2017

.SHORT TERM...(This evening through Thursday)
Issued at 341 PM CDT Wed Apr 19 2017

At 3 PM, a surface low was developing across north-central Kansas.
A surface warm front extended east across southern Iowa. South of
this warm front, the surface based CAPES have climbed into the
1 to 2K j/kg range. Meanwhile north of this front, the most
unstable CAPES have climbed into the 500 to 1000 J/kg across the
remainder of Iowa. In addition, the effective shear has climbed
into the 40 to 50 knot range. SPC has just recently issued a
Tornado Watch for southeast Nebraska, southwest Iowa, and
northwest Missouri.

Further to the north, a band of showers was moving northwest
across the Upper Mississippi River Valley. This was associated
with 850 to 700 mb frontogenesis. The CAMs are in good agreement
that this forcing will continue to move northeast across the area
late this afternoon and evening.

The models continue to show that elevated supercells will develop
north of the warm front and ahead of the approaching short wave.
In our area, the greatest threat of severe weather will be mainly
along and south of the Interstate 90 corridor. The greatest severe
weather threat will be large hail from 7 PM through 2 AM tonight.
However, there are still some models that suggest that there will
be the potential that the warm sector may get into northeast Iowa
and southwest Wisconsin between 20.05z and 20.08z. The CIN at
this time is less than 50 J/kg, so cannot completely rule out the
possibility of damaging winds and isolated tornadoes in this area.
However with the warm front so far south, confidence is not high
that this will occur.

There will be also be a possibility of heavy rain south of
Interstate 90 tonight. More on this can be found in the Hydrology
Section below.

.LONG TERM...(Thursday night through Wednesday)
Issued at 341 PM CDT Wed Apr 19 2017

From Thursday night into Sunday, high pressure will provide dry
weather for the Upper Mississippi River Valley. High temperatures
will be in the mid and upper 50s on Friday, around 60 on Saturday,
and from the mid 50s to mid 60s on Sunday. Low temperatures will
be in the 30s. There will likely be some frost in western
Wisconsin on Friday and Saturday mornings. At this time, the only
place where vegetation may be at risk to frost and freezing
temperatures is along the Mississippi and Wisconsin Rivers.

From Monday afternoon into Monday night, a short wave trough will
move east through the Upper Mississippi River Valley. Like
yesterday, there is limited instability ahead of this system;
thus, only expecting showers with this system.

Another short wave trough will move through the region from
Tuesday night into Wednesday. Like its predecessor, there is
limited instability ahead of the wave; thus, only expecting
another round of showers with this system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 614 PM CDT Wed Apr 19 2017

Late this afternoon, an area of low pressure over over southeast
Nebraska with a warm front extending east across southern Iowa.
Both of these features are expected to lift northeast through the
evening with the 19.21Z RAP suggesting the low will pass just to
the south of both airports during the overnight hours. As these
features approach, additional showers and storms are expected as
the forcing will be aided by a short wave trough that will come
out of the Dakotas and move across Minnesota. Through the evening
hours, expecting MVFR conditions to dominate with some occasional
IFR conditions in the heavier showers/storms. As the surface low
then passes by, ceilings should go down to IFR but most of the
rain should be done with VFR visibilities. Ceilings should then
improve back to MVFR late Thursday morning or early in the
afternoon as good low level lapse rates develop in the mixed
layer. This will also allow gusts of 20 to 25 knots to occur with
sustained west winds around 15 knots.

&&

.HYDROLOGY...Tonight
Issued at 341 PM CDT Wed Apr 19 2017

The 19.12z models continue to show that the precipitable water
values will climb into the 1 to 1.4 inch range tonight and the
warm cloud layer depths will climb up to 3.5 km. In addition the
925 and 850 mb moisture transport will dramatically increase this
evening and then it veers quickly east into southeast Wisconsin
during the overnight. Overall, it looks like most areas will see
near an inch of rain. However, there will be the potential for a
narrow axis of locally heavier totals (maybe 2 to 3 inches) across
northeast Iowa and southwest Wisconsin on the northern edge of
the CAPE gradient and ahead of the surface low. The overall trend
is toward a more progressive system; thus, there is still some
uncertainty on rainfall amounts. Given this uncertainty, we will
reissue the ESF. If the details come into focus on where any heavy
rain is more likely, a flood or flash flood watch may yet be
needed. Continue to monitor rainfall forecasts closely.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...04
HYDROLOGY...Boyne
Hazardous weather outlook, Apr 19, 11:46 AM CST, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1246 PM CDT Wed Apr 19 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-201100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1246 PM CDT Wed Apr 19 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...This afternoon and Tonight

Thunderstorms with heavy rainfall are possible late this
afternoon and tonight. Local rainfall amounts of 2 to 3 inches
are possible mainly south of Interstate 90. Localized flash flooding
is possible given the wet soils across the area and rises along
area rivers with minor flooding possible.

There is also a risk of severe storms south of Interstate 90 from
7 pm through 2 am tonight. The main severe threat is large hail,
but damaging winds and isolated tornadoes will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed south of Interstate 90 from 7 pm through
2 am tonight. Any severe, rainfall, or flooding reports are
greatly appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DTJ/Boyne

In the hours before

Special weather statement, Apr 19, 5:47 PM CST, 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
647 PM CDT WED APR 19 2017

MNZ086-087-200015-
Olmsted-Dodge-
647 PM CDT WED APR 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN OLMSTED AND CENTRAL
DODGE COUNTIES...

At 645 PM CDT, a strong thunderstorm was located over Dodge Center,
moving northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Dodge Center, Mantorville, Kasson, Pine Island, Oronoco, Wasioja and
Genoa.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4420 9285 4419 9243 4389 9283 4400 9303
TIME...MOT...LOC 2345Z 218DEG 42KT 4402 9286

04
Local storm report, Apr 19, 5:49 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
649 PM CDT WED APR 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     HAIL             3 NNW ROCHESTER         44.05N 92.50W
04/19/2017  E0.25 INCH       OLMSTED            MN   BROADCAST MEDIA

&&

CJA

The radar

The Minneapolis radar (KMPX), 112 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dodge

When
April 19, 5:57 PM CST
Where
Dodge County, Kasson
Measured
0.75 in hail
Reported by
Public
Coordinates
44.030, -92.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688917.